Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 5, NWS Hastings, NE
NWS Hastings, NE issued this wind advisory at Apr 5, 2008, 12:13 PM CDT for 6 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2008, 12:13 PM CDT (17:13 UTC)
- Expired
- Apr 5, 2008, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGID 051713 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1213 PM CDT SAT APR 5 2008 KSZ005>007-017>019-060000- /O.NEW.KGID.WI.Y.0005.080405T1713Z-080406T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT 1213 PM CDT SAT APR 5 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTH WINDS NEAR 30 MPH...WITH GUSTS TO 45 MPH...WILL PREVAIL ACROSS NORTH CENTRAL KANSAS INTO EARLY THIS EVENING. THE WINDS WILL DROP BELOW ADVISORY CRITERIA BY SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...THE GRASSLAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY TODAY. FIRE BEHAVIOR IN THIS TYPE OF ENVIRONMENT WILL BE DANGEROUS...AND ALL OUTDOOR BURNING SHOULD BE AVOIDED. $$
1 follow-up statement
000 WWUS73 KGID 052349 AAA NPWGID URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 649 PM CDT SAT APR 5 2008 KSZ005>007-017>019-060100- /O.EXP.KGID.WI.Y.0005.000000T0000Z-080406T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT 649 PM CDT SAT APR 5 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. $$ WESELY
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Apr 5, 6:45 AM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 5, 6:45 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 645 AM CDT SAT APR 5 2008 .AVIATION...12Z TAF. MAIN ISSUE THROUGH THE FIRST 12 HOURS OF THE FORECAST PERIOD IS WINDS. AS LOW PRESSURE DEEPENS IN THE HIGH PLAINS TODAY...A TIGHTENING PRESSURE GRADIENT AND INCREASED MIXING WILL RESULT IN STRENGTHENING SOUTHERLY WINDS BY MID MORNING. SOUTH WINDS WILL REMAIN STRONG UNTIL EARLY EVENING WITH SUSTAINED SPEEDS GREATER THAN 20 KTS AND GUSTS OVER 30 KTS. WINDS WILL DECREASE SOME THIS EVENING AND BACK TO THE SOUTHEAST. SHOULD SEE A GOOD AMOUNT OF CIRRUS TODAY PROVIDING HIGH BKN CEILINGS. MAY SEE A SHOWER OR PERHAPS EVEN A THUNDERSTORM AROUND AFTER 06Z TONIGHT BRINGING TEMPORARY LOWER CIGS ALTHOUGH STILL LIKELY VFR. WINDS WILL ALSO SHIFT TO THE WEST/NORTHWEST TOWARD THE END OF THE PERIOD AS A SURFACE TROUGH PASSES THROUGH. && .PREV DISCUSSION... /ISSUED 323 AM CDT SAT APR 5 2008/ DISCUSSION...SEVERAL ISSUES TO DEAL WITH IN THIS FORECAST INCLUDING WINDS TODAY...THUNDERSTORM CHANCES TONIGHT...AND THEN A LARGE STORM SYSTEM MONDAY INTO TUESDAY. EARLY MORNING IR SATELLITE IMAGERY SHOWS HIGH LEVEL CLOUDINESS SPREADING ACROSS THE REGION. THE LATEST SURFACE ANALYSIS AS OF 07Z PLACED A BROAD AREA OF HIGH PRESSURE FROM SOUTHERN ILLINOIS INTO EAST TEXAS...WHILE A TROUGH OF LOW PRESSURE STRETCHED FROM EASTERN WYOMING INTO EASTERN COLORADO. THE SURFACE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN ACROSS THE WFO GID CWFA TODAY AS THE SURFACE TROUGH DEEPENS. 00Z NAM BUFR SOUNDINGS INDICATE GOOD MIXING TODAY DESPITE THE HIGH LEVEL CLOUDINESS WITH MOST LOCATIONS MIXING TO SOMEWHERE BETWEEN 800-750MB. MOMENTUM TRANSFER FROM THE BUFR SOUNDINGS WOULD SUGGEST WIND GUSTS NEAR 35 KTS WILL BE COMMON BY THIS AFTERNOON...THOUGH THE FLOW IS NOT UNIDIRECTIONAL IN THE LAYER WHICH COULD WORK TO INHIBIT SPEEDS A BIT. DEBATED ISSUING A WIND ADVISORY FOR PORTIONS OF THE AREA THIS AFTERNOON...BUT IN THE END DECIDED AGAINST IT FOR A FEW REASONS. THE CLOUD COVER TODAY COULD INHIBIT MIXING TO SOME EXTENT...EVEN IF WE DO MIX SUFFICIENTLY...BUFR SOUNDINGS ARE COMING UP SHORT OF THE GUST CRITERIA...AND FINALLY MODEL GUIDANCE IS ALSO WELL BELOW CRITERIA IN MOST LOCATIONS. WILL INSTEAD MENTION THE POTENTIAL FOR NEAR ADVISORY LEVEL WINDS IN THE HAZARDOUS WEATHER OUTLOOK. THE SURFACE TROUGH IS EXPECTED TO MOVE SLOWLY EAST TODAY...AND BY EARLY EVENING BE LOCATED JUST WEST OF THE CWFA. LOW LEVEL MOISTURE IS QUITE LIMITED...HOWEVER THE H85 JET QUICKLY GATHERS STRENGTH TONIGHT...AND DESPITE THE LACK OF MOISTURE MUCAPE VALUES RISE INTO THE 100-300 J/KG RANGE. WILL HANG ONTO A LOW POP FOR TONIGHT AND ALSO KEEP THE MENTION OF THUNDER. ATTENTION THEN SHIFTS TO THE NEXT POTENTIALLY SIGNIFICANT PRECIPITATION PRODUCING WEATHER SYSTEM MONDAY INTO TUESDAY. THE LATEST 00Z GFS SUGGESTS RAIN COULD BEGIN LATE MONDAY MORNING AS THE LEAD SHORTWAVE MOVES INTO THE CENTRAL PLAINS. THE BETTER PRECIPITATION CHANCES APPEAR TO ARRIVE MONDAY NIGHT AS ISENTROPIC LIFT INCREASES ACROSS THE CWFA. THE 00Z GFS DEVELOPS LARGE AMOUNTS OF QPF MONDAY NIGHT ACROSS THE AREA AS DOES THE 00Z ECMWF. HAVE INCREASED POPS INTO THE LIKELY CATEGORY MONDAY NIGHT DUE TO THE INCREASED CONFIDENCE IN PRECIPITATION CHANCES. PRECIPITATION TYPE IS ALSO OF CONCERN. OBVIOUSLY MODEL DIFFERENCES STILL EXIST...HOWEVER THERE HAS BEEN SUFFICIENT AGREEMENT IN THE MODELS ABOUT THE POSSIBILITY OF AT LEAST SOME SNOW MIXING IN WITH THE RAIN LATE MONDAY NIGHT ACROSS PARTS OF THE NORTH AND WEST TO ADD IT TO THE GRIDS. WILL LEAVE THE SOUTH RAIN SINCE THE WARMER AIR APPEARS TO LINGER IN THAT AREA. FIRE WEATHER...NEAR RED FLAG CONDITIONS ARE POSSIBLE THIS AFTERNOON GENERALLY ALONG AND WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON KANSAS. WIND SPEEDS AND FUELS SHOULD BE SUFFICIENT...HOWEVER MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL JUST SHORT AT 20-25 PERCENT THIS AFTERNOON. CONDITIONS WILL HAVE TO BE MONITORED...AND IF DEWPOINTS DROP OF MORE THAN EXPECTED...OR IF HIGHS ARE SEVERAL DEGREES WARMER THAN FORECAST RED FLAG CONDITIONS MAY BE REACHED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 5, 4:58 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 458 AM CDT SAT APR 5 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 458 AM CDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SUSTAINED WIND SPEEDS COULD APPROACH 30 MPH...WITH GUSTS TO NEAR 40 MPH THIS AFTERNOON AS SOUTHERLY WINDS INCREASE ACROSS THE OUTLOOK AREA. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER MUCH OF THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.